Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Indianapolis, IN

February 24, 2017Hendricks County, Indiana

NWS Indianapolis, IN issued this special weather statement at Feb 24, 2017, 2:08 PM EST for Hendricks County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2017, 2:08 PM EST (19:08 UTC)
Expired
Feb 24, 2017, 2:30 PM EST
In force
22 min
Issued by
NWS Indianapolis, IN

County Hendricks County, IN

The radar

The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS83 KIND 241908
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
208 PM EST FRI FEB 24 2017
 
INZ045-046-054-241930-
Morgan IN-Putnam IN-Hendricks IN-
208 PM EST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...CENTRAL
HENDRICKS AND EAST CENTRAL PUTNAM COUNTIES UNTIL 230 PM EST...

At 207 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Greencastle, or 30 miles west of Indianapolis, moving
northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Coatesville, Amo, Stilesville, Little Point and Belle Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3987 8648 3983 8636 3976 8633 3972 8633
      3961 8649 3952 8667 3962 8679
TIME...MOT...LOC 1907Z 230DEG 59KT 3962 8667 

$$

MRD/MR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Feb 24, 1:37 PM EST, 31 minutes earlier.

Area forecast discussion, Feb 24, 1:37 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
137 PM EST Fri Feb 24 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 259 AM EST Fri Feb 24 2017

A rather potent system and its associated cold front will sweep
across Central Indiana today and this evening. As a result, the
threat for severe thunderstorms continues this afternoon and
evening across the majority of the forecast area. With this system
will also come an end to the warm temperatures as cooler air
filters in behind it. As a result, snow showers will filter into
the region tonight and tomorrow on the back side of the
aforementioned system. After that, dry conditions will return from
Saturday night through Sunday, followed by a wetter pattern early
in the week.

&&

.NEAR TERM /Early Afternoon Mesoscale Update/...
Issued at 137 PM EST Fri Feb 24 2017

Convection continues to organize in a rough axis from near Kokomo
southwest to Vincennes. Storms having a lot of difficulty getting
going as LAPS sounding analysis showing a stout cap remains in
place. Mostly sunny skies continue over southeast forecast area
with temps surging in the mid 70s as of 18Z.

Mesoanalysis at 18Z showing some trends that could argue against
more substantial severe convection over central Indiana later
this afternoon and evening. First...ongoing convection has fired
an hour or two ahead of most of the hi-res guidance forecasts.
Heating has largely ended over the northwest half of the forecast
area with cloud cover now encompassing this area. Current LAPS
soundings also showing a capping inversion that appears stronger
than guidance showed over the last day or two. While there is
500-1000 J/KG of CAPE residing above the inversion...the cap was
nearly 150mb thick at 16-17Z. Starting to see some erosion...but
this will take another few hours...even with the dynamics in
place. One other notable factor to consider going forward this
afternoon...the prefrontal trough discussed over the last few days
is virtually nonexistent at this time. There are hints that this
feature may develop into western Ohio early this evening... but
not impressed about impacts from it here in central Indiana.

So...our current thinking taking above thoughts into consideration
is as follows...storms may pulse in intensity along the broken
developing convective line over the next few hours but any storm
should remain below severe limits until deeper erosion of the cap
can occur. Once that happens...expect upward intensification of
storms late this afternoon and into the evening with potential for
severe weather through mid evening...especially over the eastern
half of the forecast area. While the tornado potential was never
the primary threat...above thoughts would suggest any sort of
small tornado threat may be focused more along the Ohio-Indiana
border east into Ohio. Damaging winds remain the primary concern
with storms later today and the squall line this evening. Weak
short-lived tornadoes always need to be considered with a QLCS
structure...but the strong wind gusts are the much bigger threat.
Increasing and sharp low level lase rates also support potential
for large hail from more intense cores aloft.

Bottom line...continue to remain vigilant and weather aware for
severe storms later this afternoon and evening. Damaging wind
gusts will be the main threat.

&&

.SHORT TERM /Saturday through Sunday Night/...

Issued at 259 AM EST Fri Feb 24 2017

Snow showers will initially impact the northern counties early in
the period on the back side of aforementioned system. However, no
accumulations are expected, and it will quickly taper off by the
afternoon hours. After that, dry conditions will prevail from
Saturday night through Sunday before the next round of
precipitation enters on Sunday night. Much cooler temperatures by
then could result in some snow showers across the northern
portions of the area on Sunday night, and rain showers across the
southern counties.

Highs will take a dip on Saturday and Sunday with readings in the
30s and 40s, respectively. Meanwhile, overnight lows will be in
the 20s and 30s on Saturday night and Sunday night, respectively.

&&

.LONG TERM /Monday through Thursday/...
Issued at 222 AM EST Fri Feb 24 2017

Models in general agreement that a frontal system will be moving
over the area Tuesday night into Wednesday. Good return flow ahead
of this system supports the widespread superblend pops Monday night
into Wednesday morning. Model instability progs warrant thunder
mention Tuesday afternoon and evening.

Prior to that, an upper wave could generate a few showers Monday.
Partial thicknesses and model soundings suggest some snow could mix
in during the morning, mainly north.

Temperatures will return to above normal ahead of the midweek
frontal system, but then fall back to seasonable by Thursday in its
wake. Superblend handles this well. Will not make any changes.

&&

.AVIATION /Discussion for 241800Z TAF Issuance/...
Issued at 1212 PM EST Fri Feb 24 2017

Brief restrictions likely within convection later this afternoon
and evening...then MVFR ceilings developing Saturday morning.

Powerful cold front moving across Illinois early this afternoon
with convection beginning to fire out in front of it into the
Wabash Valley. Expect this trend to continue with expanding and
intensifying storms impacting the terminals from mid afternoon
into the evening. Will highlight with VCTS and prevailing showers
at the terminals for now. As convection evolves this afternoon...
will likely introduce tempos for more specific impacts to the
sites as confidence grows. Very likely to see higher wind gusts in
excess of 45 to 50kts for a brief period accompanying the storms
and perhaps hail as well.

The cold front and storms will sweep east of the terminals by mid
evening with much colder air spreading in behind the front. May
see a brief period with clearing skies overnight before lower MVFR
ceilings arrive approaching daybreak Saturday with the wraparound
moisture. Scattered snow showers will also arrive and may impact
the terminals during the morning.

Gradient winds will be a major factor in airport operations
throughout the forecast period with a tight pressure gradient
present around the strong low pressure moving through the Great
Lakes. Expect periodic gusts outside of storms this afternoon and
evening up to 30-35kts from the southwest. Once the front passes...
winds will veer to westerly with gusts at or in excess of 25kts
continuing into Saturday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...Ryan
SHORT TERM...TDUD
LONG TERM...MK
AVIATION...Ryan
Hazardous weather outlook, Feb 24, 4:52 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
452 AM EST Fri Feb 24 2017

INZ021-028>031-035>049-051>057-060>065-067>072-251100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
452 AM EST Fri Feb 24 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Damaging winds, tornadoes and large hail are all possible
this afternoon and evening.

Hazards: Damaging winds, tornadoes, large hail and cloud to ground
lightning.

Timing: 3 to 9 PM

Discussion: A strong weather system will interact with a warm and
unstable atmosphere and result in strong to severe thunderstorms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Snow showers are possible over all or parts of central
Indiana Saturday morning and again Sunday night into Monday. Little
or no accumulation is expected.

Discussion: A pair of weather systems will bring chances of snow to
all or parts of the area Saturday and again Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Feb 24, 1:25 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND DMG MITCHELL                38.74N  86.48W
02/24/2017                   LAWRENCE           IN   TRAINED SPOTTER

            SOME TIN RIPPED OFF METAL BARN ROOF. ESTIMATED WIND
            SPEED 40-45 MPH.

&&

CP
Special weather statement, Feb 24, 2:08 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
208 PM EST FRI FEB 24 2017

INZ045-046-054-241930-
Morgan IN-Putnam IN-Hendricks IN-
208 PM EST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...CENTRAL
HENDRICKS AND EAST CENTRAL PUTNAM COUNTIES UNTIL 230 PM EST...

At 207 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Greencastle, or 30 miles west of Indianapolis, moving
northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Coatesville, Amo, Stilesville, Little Point and Belle Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3987 8648 3983 8636 3976 8633 3972 8633
      3961 8649 3952 8667 3962 8679
TIME...MOT...LOC 1907Z 230DEG 59KT 3962 8667

MRD/MR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:05 PM ESTSpecial Weather StatementINDMadison25 min
Feb 24, 3:15 PM ESTSpecial Weather StatementINDDelaware15 min
Feb 24, 4:51 PM ESTSpecial Weather StatementINDDecatur24 min
Feb 24, 4:55 PM ESTSpecial Weather StatementINDRandolph35 min
Feb 24, 5:14 PM ESTSpecial Weather StatementINDDecatur, Jennings46 min
Feb 24, 5:20 PM ESTSevere Thunderstorm WarningINDDecatur, Rush25 min
Feb 24, 5:27 PM ESTSevere Thunderstorm WarningINDDecatur, Jackson, Jennings33 min
Feb 24, 5:42 PM ESTSevere Thunderstorm WarningINDDecatur33 min
Feb 24, 5:56 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings19 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.